[Skip to Content]
[Skip to Content Landing]
Article
April 20, 1979

Rebound InsomniaA Potential Hazard Following Withdrawal of Certain Benzodiazepines

Author Affiliations

From the Sleep Research and Treatment Center and the Departments of Psychiatry (Drs A. Kales, Scharf, J. Kales, and Soldatos) and Pharmacology (Dr Scharf), Pennsylvania State University College of Medicine, Hershey.

JAMA. 1979;241(16):1692-1695. doi:10.1001/jama.1979.03290420018017
Abstract

Five benzodiazepine drugs (diazepam, flunitrazepam, flurazepam hydrochloride, nitrazepam, and triazolam) were evaluated separately in 15 sleep laboratory studies. Rebound insomnia, a worsening of sleep compared with baseline, occurred following withdrawal of triazolam, nitrazepam, and flunitrazepam after they had been given in only single, nightly doses for short periods. The rebound insomnia was attributed to the short and intermediate half-lives of these drugs. Diazepam and flurazepam, which have longer half-lives, did not cause rebound insomnia on withdrawal. Rebound insomnia may play a role in the development of hypnotic drug dependence with shorter-acting benzodiazepine drugs.

(JAMA 241:1692-1695, 1979)

×